Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 117, NWS Jackson, MS

August 10, 2017Clarke County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 10, 2017, 5:32 PM CDT for Clarke County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 5:32 PM CDT (22:32 UTC)
Expired
Aug 10, 2017, 8:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 129 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:00 PM CDTFLASH FLOOD5 E Quitman, MSCOUNTY ROAD 671 WAS UNDER APPROXIMATELY 6 TO 7 INCHES OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS54 KJAN 102232
FFWJAN
MSC023-110130-
/O.NEW.KJAN.FF.W.0117.170810T2232Z-170811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
532 PM CDT THU AUG 10 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Clarke County in east central Mississippi...

* Until 830 PM CDT

* At 531 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Quitman, Stonewall, Sable, Middleton, Sykes, Snell and Pachuta. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3200 8846 3202 8891 3222 8891 3223 8843

$$

NF
1 follow-up statement
194 
WGUS74 KJAN 110026
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
726 PM CDT THU AUG 10 2017

MSC023-110036-
/O.CAN.KJAN.FF.W.0117.000000T0000Z-170811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke MS-
726 PM CDT THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR NORTHERN CLARKE COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3200 8846 3202 8891 3222 8891 3223 8843

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:41 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 10, 3:41 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
341 PM CDT Thu Aug 10 2017

.DISCUSSION...

Tonight and Friday: Wind field around MCV over the ArkLaMiss Delta
providing good convergence/forcing for the numerous showers and
thunderstorms over the area this afternoon. Satellite, model, and
observed UA data continue to show deep tropical moisture (PWs aoa 2
inches) in place over the region and should continue to be the case.
As such, very little lift needed for cloud cover and convective
initiation.

In the mid levels, ridge continues to build over TX into southern LA
with the westerlies still in control of the majority of the forecast
area. Series of weak shortwaves will continue to impact the forecast
area mainly this evening and Friday afternoon. With these
conditions, numerous showers and thunderstors will continue to be
possible with locally heavy rainfall. The lack of a low level focus,
however, should limit the widespread heavy rainfall/flooding
potential. Thus, will let the flood watch expire at 11/00Z, but keep
at least limited flood potential wording in the HWO. /26/

Friday Night through Wednesday Night:

That muggy soupy airmass is what we will continue to battle with
moving into the weekend and the start of the the following work
week. The weak cold front that dropped down from the Central Plains
on Friday will stall for the next few days around the
Ozarks/Northern MS region & continue our rain chances throughout
this time period. Despite WPC's QPF maximum centered to the west of
our region (in Oklahoma) for the next five days, localized flooding
will continue to be a concern for the ARKLAMS area. With the ground
already super saturated in some areas, any moderate rainfall will
again create localized flooding concerns. However, trying to
pinpoint which location will be affected by flooding can't easily be
detected. Given that ridge located over Texas alters from growing
stronger on Saturday morning and weakening come Sunday, fluctuations
on where showers/storms generate will be based on these subtle
changes. As of now, we will keep a limited threat for flooding
from Saturday into Tuesday for the the entire ArkLaMs area.

For Monday, that boundary will slowly propogate east, but POPs will
still be in the 40-50% range as diurnal showers and t-storms will
continue. A front moving in from the Central Plains on Monday
night/Tuesday morning will skirt to our north and may ignite some
storms in our northern areas, however the latest GFS run shows the
front fizzling out by the time is reaches this far south.

We may catch a break from the rain come midweek as another ridge
starts to build and center over Louisana--keeping rain chances to
our east. However, the price of the rain dying down will be hot
conditions returning. /12/

&&

.AVIATION...
18Z TAF discussion:
Numerous showers and thunderstorms will move across the region
this afternoon into early evening. Where storms occur, brief
IFR/MVFR conditions will be seen. Convection will wind down during
the evening, but IFR/MVFR ceilings and fog will likely develop
after midnight and linger through mid morning Friday./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  88  74  89 /  39  58  31  64
Meridian      73  88  74  89 /  54  61  26  59
Vicksburg     73  89  74  89 /  25  57  34  57
Hattiesburg   73  87  75  90 /  30  63  20  66
Natchez       73  88  75  88 /  29  59  25  65
Greenville    72  88  74  88 /  15  54  47  50
Greenwood     73  88  74  88 /  29  54  42  55

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ019-025-027-
     034>037-040>045-047>058-062>066-072>074.

LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
     016-023-025.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&

12/26
Hazardous weather outlook, Aug 10, 2:29 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
229 PM CDT Thu Aug 10 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
229 PM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Limited
TIMING...Tonight through Friday

Numerous showers and thunderstorms capable of producing locally
heavy rainfall are possible through Friday. One to three inches
of rain may occur in a short period of time, which could result in
localized flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Additional periods of heavy rainfall are possible across the
region Saturday through Tuesday. Localized rainfall amounts of one
to three inches in a short period of time will be possible, which
could result in flash flooding.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 10, 2:52 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
252 PM CDT THU AUG 10 2017

MSZ050-102015-
Scott-
252 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCOTT COUNTY...

At 252 PM CDT, a strong thunderstorm was located over Morton, moving
east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Pulaski around 300 PM CDT.
  Forest and Homewood around 315 PM CDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3222 8971 3240 8974 3249 8940 3222 8934
TIME...MOT...LOC 1952Z 263DEG 17KT 3232 8964

NF
Special weather statement, Aug 10, 3:19 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
319 PM CDT THU AUG 10 2017

MSZ048-049-054-055-102045-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-
319 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...
NORTHWESTERN SIMPSON...SOUTHEASTERN HINDS AND CENTRAL COPIAH COUNTIES
UNTIL 345 PM CDT...

At 318 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Jackson to near Glancy. Movement was
east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Jackson and Byram around 325 PM CDT.
  Richland around 330 PM CDT.
  Martinsville around 335 PM CDT.
  Pearl around 340 PM CDT.
  Brandon, Flowood, Crystal Springs and Monterey around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3235 8992 3175 9028 3183 9059 3236 9026
TIME...MOT...LOC 2018Z 266DEG 17KT 3227 9024 3189 9051

NF
Special weather statement, Aug 10, 3:45 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
345 PM CDT THU AUG 10 2017

MSZ048-049-054-055-102115-
Copiah-Hinds-Rankin-Simpson-
345 PM CDT THU AUG 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RANKIN...
WESTERN SIMPSON...SOUTH CENTRAL HINDS AND EASTERN COPIAH COUNTIES...

At 344 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Terry to Martinsville. Movement was
east at 15 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Terry around 350 PM CDT.
  Whites around 400 PM CDT.
  Star, Florence and Rockport around 415 PM CDT.

Other locations impacted by these storms include Georgetown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3176 9048 3217 9030 3216 8996 3175 9012
      3175 9016 3173 9020 3172 9023 3170 9028
TIME...MOT...LOC 2044Z 269DEG 14KT 3212 9027 3180 9041

NF
Local storm report, Aug 10, 4:01 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      SUMRALL                 31.42N 89.55W
08/10/2017                   LAMAR              MS   EMERGENCY MNGR

            MS HIGHWAY 589 WAS CLOSED IN SUMRALL DUE TO
            FLOODING. WATER WAS STILL COVERING THE ROAD
            AS OF 4 PM.

&&

NF
Local storm report, Aug 10, 5:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 SE HATTIESBURG        31.29N 89.29W
08/10/2017                   FORREST            MS   EMERGENCY MNGR

            4 TO 6 INCHES OF WATER WERE REPORTED IN A
            HOME ALONG COLLINS ROAD IN HATTIESBURG.
            FLOODING WAS STILL OCCURRING AT THAT
            LOCATION AS OF 430 PM.

&&

NF
Special weather statement, Aug 10, 5:26 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
526 PM CDT THU AUG 10 2017

LAZ026-MSZ060-102300-
Concordia-Adams-
526 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONCORDIA PARISH IN
NORTHEASTERN LOUISIANA AND ADAMS COUNTIES...

At 525 PM CDT, a strong thunderstorm was located over Vidalia, moving
east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Natchez, Vidalia, Ferriday, Cranfield, Deer Park, Stanton, Kingston,
Sibley and Ridgecrest.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3135 9121 3137 9122 3136 9126 3137 9127
      3136 9128 3136 9131 3135 9134 3138 9159
      3167 9157 3168 9130 3167 9129 3166 9127
      3165 9127 3163 9123 3163 9115 3135 9116
TIME...MOT...LOC 2225Z 276DEG 21KT 3154 9147

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:17 PM CDTFlash Flood WarningJANJones3 hr
Aug 10, 2:42 AM CDTFlash Flood WatchJANAttala, Carroll, Claiborne, Clarke, Copiah, Covington and 27 more16 hr
Aug 10, 2:12 PM CDTFlash Flood WarningJANForrest, Lamar3 hr
Aug 10, 2:49 PM CDTSpecial Weather StatementJANSimpson26 min
Aug 10, 2:52 PM CDTSpecial Weather StatementJANScott23 min
Aug 10, 3:19 PM CDTSpecial Weather StatementJANCopiah26 min
Aug 10, 3:45 PM CDTSpecial Weather StatementJANCopiah30 min
Aug 10, 5:12 PM CDTAreal Flood WarningJANForrest2 hr
Aug 10, 5:26 PM CDTSpecial Weather StatementJANAdams34 min
Aug 10, 5:58 PM CDTSpecial Weather StatementJANAdams32 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.